Alert archive / Kentucky / River Flood Warnings in 2023

River Flood Warning 13, NWS Jackson, KY

February 17, 2023Breathitt County, Kentucky

NWS Jackson, KY issued this river flood warning at Feb 17, 2023, 11:27 AM EST for Breathitt County, Kentucky. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Feb 17, 2023, 11:27 AM EST (16:27 UTC)
Expired
Feb 17, 2023, 8:31 PM EST
In force
9 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fork Kentucky River at Jackson (JKNK2).

Action stage
23 ft
Minor stage
29 ft
Moderate stage
31 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03280000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

119 
WGUS43 KJKL 171627
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
1127 AM EST Fri Feb 17 2023

...The National Weather Service in Jackson KY has issued a Flood 
Warning for the following rivers in Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

The next statement will be issued 5 PM EST Friday.

&&


KYC025-172200-
/O.NEW.KJKL.FL.W.0013.230217T1630Z-230218T0157Z/
/JKNK2.1.ER.230217T1630Z.230217T1800Z.230217T1956Z.NO/
1127 AM EST Fri Feb 17 2023

...FLOOD WARNING IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...North Fork Kentucky River at Jackson.

* WHEN...Until this evening.

* IMPACTS...At 29.0 feet, Low lying areas flood. Water begins 
  inundating Wolverine Road just north of the Hays Depot bridge.

* ADDITIONAL DETAILS...
  - At 10:00 AM EST Friday the stage was 28.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 30.0 feet this afternoon. It
    will then fall below flood stage this afternoon.
  - Flood stage is 29.0 feet.
  - Flood History...This crest compares to a previous crest of
    30.0 feet on 04/29/1970.


&&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364


$$

BATZ
1 follow-up statement
091 
WGUS83 KJKL 180131
FLSJKL

Flood Statement
National Weather Service Jackson KY
831 PM EST Fri Feb 17 2023

...The Flood Warning is cancelled for the following rivers in 
Kentucky...

  North Fork Kentucky River at Jackson affecting Breathitt County.

KYC025-180245-
/O.CAN.KJKL.FL.W.0013.000000T0000Z-230218T0131Z/
/JKNK2.1.ER.230217T1630Z.230217T1800Z.230217T1956Z.NO/
831 PM EST Fri Feb 17 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the North Fork Kentucky River at Jackson.

* ADDITIONAL DETAILS...
  - At 8:00 PM EST Friday the stage was 29.63 feet.
  - Forecast...The river is falling and has been replaced with
    another Flood Warning


&&

LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
      3758 8349 3753 8364


$$

JMW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 17, 11:14 AM EST, 13 minutes earlier.

Area forecast discussion, Feb 17, 11:14 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1114 AM EST Fri Feb 17 2023

.UPDATE...
Issued at 1112 AM EST FRI FEB 17 2023

The area is now speckled with showers due to lingering moisture
and steep low level lapse rates in the upslope cold air
advection. Will look for a continued increase in activity into the
afternoon, especially in southeast KY. Suspect that most of it is
snow at this point. If not, it will go over to snow shortly as
temps in the southeast drop a bit more.

UPDATE Issued at 725 AM EST FRI FEB 17 2023

Steadier showers have moved into VA and WV with rain and snow
showers and probably a few sprinkles and flurries ongoing across
areas of central and eastern KY. Additional showers, mixed rain
and snow trending toward all snow and/or flurries and sprinkles
are expected through the day as colder air moves into the region
and lapse rates steepen in advance of a shortwave trough. Hourly
grids have been freshened up based on the latest observations and
trends.

&&

.SHORT TERM...(Today through Saturday)
Issued at 519 AM EST FRI FEB 17 2023

Early this morning, an upper level ridge was centered near Cuba
and the Bahamas while an upper level ridge extended from Mexico
north into portions of the western Conus while in between the axis
of an upper level trough extended from Canada into the central
Great Lakes to portions of the Southern Plains. A lead shortwave
trough is working through the OH Valley region at this point
while another couple of weaker shortwaves are upstream with one
entering the OH Valley at this point. Showers near and on either
side of a cold front are working across the OH Valley and
Appalachian region though the steadier of these are starting to
shift out of southeastern KY and into WV and VA as the boundary
departs to the east and southeast. Colder air is arriving on west
northwest to northwest winds and temperatures across the western
half of the CWA have dropped into 30s. Water continues to rise at
several locations in the Liking, Kentucky, and Cumberland in
particular as well as portions of the Big Sandy River as well as
some of the larger tributary creeks.

Rain showers continue to taper off across the southeastern
portions of the area. However, lighter rain or snow showers
remain upstream to the east of the upper level trough axis. The
upper level trough axis will continue to move east today and into
the St Lawrence Valley to Lower OH Valley to northeastern TX by
mid afternoon with the axis of this trough moving east of the area
later this evening and overnight. This axis should be about midway
across the CWA at sunset. Cold air advection will continue through
the day as sfc high pressure extending from the Southern Plains
to MS Valley regions to start the day builds into the Lower OH
Valley to Valley to eastern TX area by evening. 850 mb
temperatures will bottom out in the -9C to -10C vicinity later
this afternoon and evening. The cold air advection combined with
solar insolation should result in isolated to scattered showers
of rain or snow with some flurries or sprinkles in between through
the day today. Temperatures should gradually slide into the mid
30s this morning to early this afternoon and eventually toward the
low 30s toward sunset. Some light, probably brief, accumulations
could occur on some of the ridgetops into this evening, but these
should generally only be a dusting. A bit more of less than one
inch may occur on the higher ridgetops, generally above 2500 feet
near the VA border. Along with the colder air advecting into the
region, drier air will advect in as well with dewpoints dropping
well down into the 20s by early evening.

Height rises will work into the area at 500 mb overnight with the
height rises continuing into the day on Saturday as well.
Meanwhile sfc high pressure will build into eastern KY tonight
before the sfc high shifts to the east of the area late Saturday.
A gradual slow scattering of clouds should occur from the
northwest and west overnight tonight, particularly late.
Lingering low clouds should still produce some flurries during the
evening over the southeast through late evening to around
midnight, before these end. Assuming clearing occurs, the normally
colder locations should make a run toward the 20 degree mark.
With more in the way of sunshine as well as a moderating airmass,
with 850 mb temperatures climbing back above 0C, highs Saturday
should be back near normal for the second half of February. River
points in most basins will remain high over the weekend.

.LONG TERM...(Saturday night through Thursday)
Issued at 304 AM EST FRI FEB 17 2023

Key Messages:

1. Active weather pattern continues.

2. Prolonged period of rain is possible from Tuesday evening through
the end of the period.

Analysis and Discussion:

High pressure is expected to be over the region to start the period.
This will allow for warmer temperatures to be advected into the
region. High temperatures for Sunday look to top out near the upper-
50s, lower-60s. As the new work week begins, the forecast area is
progged to be in the base of a longwave trough. Models have a 70-80
kts jet core situated over the region; however, there is some model
disagreement with surface cyclone development. There's some
discrepancies between the long term model suites with PoP chances
increasing Monday afternoon in the GFS is the most aggressive with
putting PoP across the CWA. The CMC and ECMWF are a little slower
with precipitation onset. Nonetheless, leaned with a blend of the
NBM/ensembles and held off on PoP until Monday afternoon. Further to
the west, another shortwave perturbation is expected to move through
the flow. This will provide surface cyclogenesis in the Central
Plains. Models have this low moving through Tuesday morning bringing
more precipitation. Once this low exits, attention turns to a cut-
off low off the coast of California.

Models have the California cut-off low getting reabsorbed back into
the flow. Upper-level winds will move this circulation onshore
Tuesday afternoon before crossing into the Southern Plains late
Wednesday morning. From this point, model solutions diverge greatly.
The GFS is quicker and produces a more saturated solution. The
CMC/ECMWF is slower and tracks the bulk of the precipitation to the
northwest of the CWA. This is something to pay attention to because
the forecast area has seen its fair share of precipitation the last
couple days and is expected to see more at the start of next week.
Ensemble members of the GFS and ECMWF have this surface low for
Thursday brining substantial rainfall to the Commonwealth and even
the WPC has issued a day 5 experimental marginal ERO for the
potential for heavy rainfall. The current benefit to minimizing the
threat for flash flooding is a couple days of drying leading up to
precipitation beginning Monday afternoon but the current trend is for
heavy rainfall and the potential for flash flooding for late next
week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 735 AM EST FRI FEB 17 2023

MVFR was observed at issuance time across western portions of the
area while some IFR lingers across the southeastern portions of
the area. A trend to MVFR is anticipated over the next few hours
in all locations with MVFR prevailing in most areas through about
21Z, while VFR arrives between 18Z and 21Z in the northwest. As
drier air continues to move into the area, most locations should
improve to VFR by 3Z though some MVFR could linger later near the
VA border. Otherwise, once VFR develops, it should persist
through the end of the period as high pressure builds in. West
northwest to northwest winds generally near 10KT are expected
through around 0Z, before winds become light and variable during
the last 6 to 9 hours of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL/JP
SHORT TERM...JP
LONG TERM...VORST
AVIATION...JP
Hazardous weather outlook, Feb 17, 4:19 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
419 AM EST Fri Feb 17 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-180930-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
419 AM EST Fri Feb 17 2023

This Hazardous Weather Outlook is for portions of east central
Kentucky, northeast Kentucky, south central Kentucky, and
southeast Kentucky.

.DAY ONE...Today and Tonight

Snow showers could bring some light accumulations of a dusting to
less than an inch across the ridgetops and higher elevations
through this evening.

As runoff from prior rain continues to drain into area rivers,
rises to near bankfull or exceeding bankfull are expected for
many locations in the Liking, Kentucky, Big Sandy, and Cumberland
River basins.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Portions of the Kentucky, Cumberland, and Big Sandy River basins
will run high this weekend.

A warm front is expected to lift across the area Tuesday into
Tuesday night and could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:26 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Estill, Jackson, Lee, Owsley and 2 more4 hr
Feb 16, 7:31 PM ESTAreal Flood AdvisoryJKLBreathitt, Knott, Lee, Magoffin, Morgan, Perry and 2 more4 hr
Feb 16, 8:18 PM ESTRiver Flood WarningJKLOwsley46 hr
Feb 16, 11:01 PM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Fleming, Menifee, Montgomery and 4 more5 hr
Feb 16, 11:27 PM ESTRiver Flood WarningJKLEstill, Powell54 hr
Feb 16, 11:42 PM ESTRiver Flood AdvisoryJKLBreathitt13 hr
Feb 16, 11:45 PM ESTRiver Flood AdvisoryJKLClay23 hr
Feb 16, 11:48 PM ESTRiver Flood WarningJKLWhitley4 days
Feb 16, 11:52 PM ESTRiver Flood AdvisoryJKLFloyd55 hr
Feb 16, 11:59 PM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Knott, Laurel, Leslie and 3 more5 hr
Feb 17, 12:00 AM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Magoffin, Martin, Morgan6 hr
Feb 17, 12:13 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Estill, Jackson, Lee, Magoffin and 6 more5 hr
Feb 17, 12:37 AM ESTAreal Flood AdvisoryJKLClay, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more3 hr
Feb 17, 1:23 AM ESTRiver Flood WarningJKLMagoffin16 hr
Feb 17, 1:29 AM ESTAreal Flood AdvisoryJKLClay, Knott, Knox, Leslie, Perry4 hr
Feb 17, 1:34 AM ESTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Martin, Pike5 hr
Feb 17, 1:55 AM ESTRiver Flood AdvisoryJKLPerry11 hr
Feb 17, 2:47 AM ESTRiver Flood WarningJKLHarlan13 hr
Feb 17, 2:47 AM ESTRiver Flood WarningJKLBell26 hr
Feb 17, 2:50 AM ESTRiver Flood AdvisoryJKLHarlan12 hr
Feb 17, 2:50 AM ESTRiver Flood AdvisoryJKLKnox11 hr
Feb 17, 4:58 AM ESTRiver Flood WarningJKLBreathitt23 hr
Feb 17, 4:58 AM ESTRiver Flood WarningJKLPerry16 hr
Feb 17, 5:27 AM ESTRiver Flood WarningJKLKnox49 hr
Feb 17, 5:39 AM ESTRiver Flood AdvisoryJKLJohnson45 hr
Feb 17, 5:39 AM ESTRiver Flood AdvisoryJKLPike22 hr
Feb 17, 9:05 AM ESTRiver Flood WarningJKLPerry12 hr
Feb 17, 5:20 PM ESTRiver Flood WarningJKLMagoffin6 hr

Nearby

River Flood Warnings in Kentucky, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.